Statin-Associated Muscle Symptoms: SAM

Main Article Content

Sirinoot Palapinyo

Abstract

Abstract Statins are efficient lipid lowering drugs for treatment of dyslipidemia, one of the main risk factors for atherosclerosis, and have the benefits of preventing cardiovascular diseases. Although they are considered to be safe, frequently prescribed and well tolerated, statin associated muscle symptoms are the most common undesirable effects caused of statin discontinuation. From the observational studies, this undesirable effect rate from using statin to muscle was at 10% to 15% of total treated patients, ranging from mild myalgia, myopathy to more severe muscle symptoms with significant creatine kinase (CK) elevations. The most severe pattern of Statin-Associated Muscle symptom (SAM) is “rhabdomyolysis” which may result in acute renal failure, disseminated intravascular coagulation and death. This article aims to review the epidemiology, the mechanism of action, and the differentiate of statin-associated muscle symptoms. The exact pathophysiology of SAM is not fully described. The healthcare professional team must have the role to evaluate and diagnose the symptom whether it relates to statin drug or not. Surrounded factors should have been considered both patient factors (age, genetics, co-morbidities) and factors of drug (statin characteristics, metabolism). Management options for SAM include statin switching (to low dose or more hydrophilic), hold or discontinuation and/or need for additional therapy. Furthermore, the benefits and risks for taking statin drugs should be considered together with the appropriate treatment plan for each patient.

Downloads

Download data is not yet available.

Article Details

How to Cite
1.
Palapinyo S. Statin-Associated Muscle Symptoms: SAM. BKK Med J [Internet]. 2018Feb.20 [cited 2020Jul.15];14(1):69. Available from: https://he02.tci-thaijo.org/index.php/bkkmedj/article/view/222434
Section
Reviews Article

References

1. Catapano AL, Graham I, De Backer G, et al. 2016 ESC/EAS Guidelines for the Management of Dyslipidaemias: The Task Force for the Management of Dyslipidaemias of the European Society of Cardiology (ESC) and European Atherosclerosis Society (EAS) Developed with the special contribution of the European Assocciation for Cardiovascular Prevention & Rehabilitation (EACPR). Atherosclerosis 2016;253:281-344.
2. Bruckert E, Hayem G, Dejager S, et al. Mild to moderate muscular symptoms with high-dosage statin therapy in hyperlipidemic patients--the PRIMO study. Cardiovasc Drugs Ther 2005;19:403-14.
3. Ganga HV, Slim HB, Thompson PD. A systematic review of statin-induced muscle problems in clinical trials. Am Heart J 2014;168:6-15.
4. Law M, Rudnicka AR. Statin safety: a systematic review. Am J Cardiol 2006;97:52c-60c.
5. Sung JC, Nichol MB, Venturini F, et al. Factors affecting patient compliance with antihyperlipidemic medications in an HMO population. Am J Manag Care 1998;4:1421-30.
6. Christopher-Stine L, Casciola-Rosen LA, Hong G, et al. A novel autoantibody recognizing 200-kd and 100-kd proteins is associated with an immune-mediated necrotizing myopathy. Arthritis Rheum 2010;62:2757-66.
7. Lahaye C, Beaufrere AM, Boyer O, et al. Immune-mediated myopathy related to anti 3-hydroxy-3-methylglutarylcoenzyme A reductase antibodies as an emerging cause of necrotizing myopathy induced by statins. Joint Bone Spine 2014;81:79-82.